Alert archive / Nevada / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 26, NWS Reno, NV

July 16, 2007Lyon County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 16, 2007, 4:19 PM PDT for Lyon County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2007, 4:19 PM PDT (23:19 UTC)
Expired
Jul 16, 2007, 5:00 PM PDT
In force
41 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Lyon County, NV

The radar

The Reno radar (KRGX), 129 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3078 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 162321
SVRREV
NVC019-170000-
/O.NEW.KREV.SV.W.0026.070716T2319Z-070717T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
419 PM PDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LYON COUNTY IN WESTERN NEVADA...

* UNTIL 500 PM PDT

* AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHEASTERN LYON COUNTY...OR ABOUT 26 MILES NORTHEAST OF
  BRIDGEPORT...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL SOUTH AND 
SOUTHEASTERN PORTIONS OF LYON COUNTY THROUGH 500 PM PDT. AREAS IN 
AND AROUND THE CAMBRIDGE AND PINE GROVE HILLS ARE IN THE PATH OF 
THIS STORM.

LAT...LON 3852 11909 3853 11891 3882 11891 3881 11915

$$
CS
2 follow-up statements
000 
WWUS55 KREV 162342
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
441 PM PDT MON JUL 16 2007

NVC019-170000-
/O.CON.KREV.SV.W.0026.000000T0000Z-070717T0000Z/
LYON NV-
441 PM PDT MON JUL 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR SOUTHEASTERN LYON COUNTY...

AT 438 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTHEASTERN LYON COUNTY...OR ABOUT 27 MILES EAST OF
COLEVILLE...MOVING NORTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL SOUTHEASTERN SECTIONS 
OF LYON COUNTY...NEAR THE CAMBRIDGE AND PINE GROVE HILLS. THIS STORM 
IS ALSO LIKELY PRODUCING LOCALLY HEAVY RAINFALL. DO NOT DRIVE 
THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3852 11909 3853 11891 3882 11891 3881 11915

$$
CS
000 
WWUS55 KREV 170007
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
503 PM PDT MON JUL 16 2007

NVC019-170013-
/O.EXP.KREV.SV.W.0026.000000T0000Z-070717T0000Z/
LYON NV-
503 PM PDT MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY
EXPIRES AT 500 PM PDT...

THE SEVERE THUNDERSTORM THAT WAS LOCATED OVER SOUTHEAST LYON COUNTY 
HAS WEAKENED AND MOVED NORTH OF THE AREA. HOWEVER...THE THUNDERSTORM 
REMAINS STRONG AND STILL WILL LIKELY PRODUCE ERRATIC WIND GUSTS NEAR 
50 MPH...CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN THROUGH 
545 PM PDT...ESPECIALLY NEAR STATE ROAD 208 SOUTH OF MASON.

LAT...LON 3852 11909 3853 11891 3882 11891 3881 11915

$$

BENINATO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:30 AM PDT, 10 hours 49 minutes earlier.

Area forecast discussion, Jul 16, 5:30 AM PDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
530 AM PDT MON JUL 16 2007

.UPDATE...
ABUNDANT MID-LEVEL MOISTURE ACROSS AREAS SOUTH AND EAST OF I-80 THIS
MORNING AND 12Z KREV RAOB SHOWS 0.7 PW. A DECENT LITTLE SHORT WAVE
IS ALSO NEARING POINT CONCEPTION WITH 50 KT JET STREAK ON SE SIDE.
UPPER LEVEL LAPSE RATES NOT THE GREATEST...BUT ENOUGH FOR THE
ISOLATED THUNDERSTORMS OCCURRING OVER CENTRAL NV. BEST LIFT FROM
SHORT WAVE AND JET WILL MOVE ACROSS THE AREA MID-MORNING THROUGH
EARLY AFTERNOON SO EXPECT TO SEE AT LEAST ISOLATED SHOWERS FROM MONO
COUNTY NORTH INTO PERSHING COUNTY IF NOT A THUNDERSTORM OR TWO
DURING THE MORNING HOURS. UPDATING TO ADD WEATHER MENTION TO THE
MORNING HOURS...AS SOME LIGHT SHOWERS PER KRGX ARE ALREADY
DEVELOPING FROM HAWTHORNE TO WINNEMUCCA. WALLMANN

&&

.PREV DISCUSSION...ISSUED AT 300 AM
SHORT TERM...
I UPPED POPS TODAY TO SCATTERED SOUTH AND EAST. I ALSO REMOVED
THUNDER WEDNESDAY AND WEDNESDAY NIGHT FOR W/NW AREAS AND PUSHED WX
MENTION FURTHER NORTH. OTHERWISE...COSMETIC CHANGES ONLY TO SHORT
TERM GRIDS. TEMPERATURES TO BE ABOVE NORMAL MONDAY...LESS SO
TUESDAY...AND ACTUALLY NEAR OR SLIGHTLY BELOW NORMAL BY WEDNESDAY
AS A TROUGH NEARS THE REGION.

UPPER DISTURBANCE RESPONSIBLE FOR CONTINUED ISOLATED LIGHT SHOWERS
OR VIRGA (WITH THUNDERSTORMS OVER EASTERN NEVADA) EARLY THIS MORNING
OVER PERSHING AND CHURCHILL COUNTIES SHOULD MOVE OUT EARLY THIS
MORNING...WITH RESIDUAL CLOUDINESS HANGING AROUND IN THE MORNING.
ANOTHER DISTURBANCE CURRENTLY OVER SOUTHERN CALIFORNIA IS DUE TO
MOVE OVER THE CWA THIS AFTERNOON AND EVENING. YESTERDAY...SHOWERS
AND THUNDERSTORMS WERE BORDERLINE SCATTERED IN AREAS OF MONO AND
MINERAL COUNTIES...SO THIS AFTERNOONS DISTURBANCE SHOULD SPARK OFF
A BIT MORE CONVECTION. THEREFORE...I UPPED POPS TO SCATTERED OVER
THE SOUTHERN PART OF THE CWA THIS AFTERNOON AND EVENING. AS WITH
THIS MORNING...A FEW SHOWERS MAY HANG AROUND AFTER MIDNIGHT OVER
EASTERN PERSHING AND CHURCHILL COUNTIES AS THE UPPER DISTURBANCE
MOVES THROUGH CENTRAL AND NORTHERN NEVADA.

TUESDAY...THE UPPER RIDGE BEGINS TO PUSH EAST OF THE REGION AS A
TROUGH OVER THE EASTERN PACIFIC MOVES CLOSER TO THE COAST. THE FLOW
SHOULD INCREASE ENOUGH TO PUSH OUT MOST INSTABILITY...BUT I LEFT THE
RUNNING GHOST POPS FOR EASTERN AREAS OF THE CWA WITH A MODEST 500 MB
RESPONSE AND A SMALL POCKET OF AROUND 30C HIGH LEVEL TOTAL TOTALS
SHOWING UP IN THE GFS.

WEDNESDAY...THE TROUGH IS PROGGED TO EDGE STILL CLOSER TO THE COAST
BUT START RUNNING OUT OF STEAM AS THE UPPER FLOW TURNS PARALLEL TO
THE THERMAL GRADIENT AND A JET MAX ROUNDS TO THE FRONT SIDE OF THE
TROUGH. AS THE THERMAL PACKING INCREASES WEDNESDAY AFTERNOON AND
EVENING WITH THE NEARING TROUGH...WINDS IN THE 500-300 MB LAYER ARE
PROGGED TO INCREASE TO 50-80 KTS. MODELS INDICATE SOME INCREASE IN
700 MB MOISTURE MOVING INTO LASSEN COUNTY SO I LEFT THE SLIGHT
CHANCE POPS FOR FAR NORTHERN AREAS. HOWEVER...I REMOVED THUNDER AS
THERE SHOULD BE WAY TOO MUCH SHEAR...NOT ENOUGH INSTABILITY...AND
LITTLE LOW LEVEL CONVERGENCE FOR THUNDERSTORMS. ONE THING IS FOR
SURE THOUGH...IT WILL BE RATHER BREEZY WITH THE INFLUX OF COOLER AIR
DEVELOPING A GOOD PRESSURE GRADIENT FROM CALIFORNIA TO CENTRAL
NEVADA. SNYDER

.LONG TERM...THURSDAY THROUGH SUNDAY...
MODELS IN GENERAL AGREEMENT THAT THE RIDGE OVER THE ROCKIES WILL
STRENGTHEN INTO THE WEEKEND...BUT CENTER LOCATION AND STRENGTH STILL
A BIT IFFY. GFS/EURO IN DECENT AGREEMENT WITH CENTER LOCATED OVER
THE NORTHERN ROCKIES WHILE CANADIAN PUTS THE CENTER OVER NEVADA. 00Z
GFS ENSEMBLE MEAN APPEARS TO BE A GOOD BLEND OF THE GFS/EURO IDEAS
AND WILL USE IT. VERY FEW CHANGES NEEDED AS TEMPS RISE INTO SAT/SUN.
HAVE ADJUSTED OVERNIGHT LOWS TO BETTER MATCH RIDGE CURRENTLY
OVERHEAD MINUS CLOUD COVER. WITH RIDGE AXIS SW TO NE...WILL BE HARD
INITIALLY TO GET ANY MOISTURE AROUND...BUT LATER IN THE WEEKEND
ENOUGH SHOULD SEEP IN TO PERMIT A FEW THUNDERSTORMS OVER
MONO-MINERAL COUNTIES. POTENTIAL BETTER CHANCE EARLY NEXT WEEK IF
GFS VERIFIES AS EURO HAS A BIT TOO MUCH SW FLOW. EITHER WAY...A
RETURN TO TEMPS 5-10 DEGREES ABOVE NORMAL A GOOD BET. WALLMANN
&&

.AVIATION...
ISOLATED TO SCATTERED TSRA SOUTH AND EAST OF A KBPT-KLOL LINE THIS
AFTERNOON AND EVENING...ENDING BY MIDNIGHT. OTHERWISE VFR WITH
TYPICAL AFTERNOON WEST TO SOUTHWEST WINDS INTO KRNO/KTRK/KTVL.
WALLMANN
&&

.FIRE WEATHER...
TYPICAL ZEPHYR CONDITIONS EXPECTED TODAY ALONG THE SIERRA FRONT WITH
THUNDERSTORMS SOUTH AND EAST OF A WALKER CA TO LOVELOCK NV LINE.
MOST OF THESE THUNDERSTORMS SHOULD BE WET AS PRECIPITABLE WATERS ARE
NEAR 3/4 INCH AND STORM MOTION WILL BE 10-15 KTS. MAIN CONCERN WILL
CONTINUE TO BE INCREASE IN WINDS TUE-WED. MOST AFFECTED AREAS WILL
BE NORTH OF I-80 TUES AND ALL AREAS WED. RH SHOULD BE LOW ENOUGH IN
MOST AREAS TO MEET CRITERIA TUE AND SOUTHERN AREAS WED. WILL PUT OUT
A WATCH FOR DESERT AREAS NORTH OF I-80 EXCEPT 453 FOR TUES AS GUSTS
WILL BE 30-40 MPH. WINDS ARE TYPICALLY A BIT LIGHTER IN 271...BUT
SOME OF THE MUCH LIGHTER WINDS ARE DUE TO SHELTERING ISSUES BY
TREES. MAY ISSUE A WATCH FOR THIS AREA TOO AFTER TAKING A CLOSER
LOOK. WALLMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 16, 3:11 PM PDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
311 PM PDT MON JUL 16 2007

NVZ001-162300-
MINERAL AND SOUTHERN LYON COUNTIES-
311 PM PDT MON JUL 16 2007

...STRONG THUNDERSTORMS DEVELOPING NORTHWEST OF HAWTHORNE...

AT 310 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
WALKER LAKE TO 12 MILES WEST OF HAWTHORNE...MOVING NORTH AT 15 MPH.

OCCASIONAL LIGHTNING...LOCALLY MODERATE TO HEAVY RAIN WITH RAINFALL
AMOUNTS OF AROUND ONE HALF INCH PER HOUR...AND STRONG GUSTY WINDS OF
AROUND 40 TO 50 MPH...WITH AREAS OF BLOWING DUST...ARE EXPECTED WITH
THESE STORMS.

TRAVELERS ON US HIGHWAY 95 BETWEEN HAWTHORNE AND SCHURZ WILL LIKELY
ENCOUNTER THESE STORMS. THESE STORMS WILL ALSO MOVE CLOSE TO WALKER
LAKE. BOATERS SHOULD GET OFF OF THE WATER AND MOVE INDOORS OR INSIDE
A VEHICLE NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING NEAR THUNDERSTORMS POSE AN IMMEDIATE
DANGER TO BOATERS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS
Special weather statement, Jul 16, 4:10 PM PDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
410 PM PDT MON JUL 16 2007

NVZ001-004-170000-
MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
410 PM PDT MON JUL 16 2007

...STRONG THUNDERSTORM OVER NORTHERN MINERAL COUNTY...

AT 409 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF WALKER LAKE...AND MOVING
NORTH AT 15 MPH.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN WITH RAINFALL AMOUNTS
OF AROUND ONE HALF INCH PER HOUR...SMALL PEA SIZE HAIL...AND STRONG
GUSTY WINDS OF AROUND 40 TO 50 MPH...WITH AREAS OF BLOWING DUST...
ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT AREAS BETWEEN THE WALKER RIVER INDIAN
RESERVATION AND ALKALI FLAT THROUGH 440 PM PDT...THEN MOVE INTO FAR
SOUTHERN SECTIONS OF CHURCHILL COUNTY AFTERWARD.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:06 AM PDTFire Weather WatchREVWashoe8 hr
Jul 16, 2:58 PM PDTFire Weather WatchREV24 hr
Jul 16, 2:58 PM PDTRed Flag WarningREVWashoe30 hr
Jul 16, 3:45 PM PDTFlash Flood WarningREVMineral3 hr
Jul 16, 4:36 PM PDTSevere Thunderstorm WarningREVLyon, Mineral39 min
Jul 16, 4:47 PM PDTFlash Flood WarningREVLyon2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.